California, 2008

High Surf in California, February 24 to 25, 2008

February 24 to 25, 2008 · NWS SGX · 2 events in 2 counties and zones

Waves up to 15 feet high were observed along San Diego and Orange County beaches. In Ocean Beach, high surf damaged a 50 foot section of wooden railing, displaced cement benches, and destroyed fish-cleaning stations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Waves up to 15 feet high were observed along San Diego and Orange County beaches. In Ocean Beach, high surf damaged a 50 foot section of wooden railing, displaced cement benches, and destroyed fish-cleaning stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 9:30 PM PST, 30 minutes earlier.

Area forecast discussion, Feb 24, 9:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN FEB 24 2008

.SYNOPSIS...RESIDUAL MOISTURE WILL CAUSE PARTLY CLOUDY SKIES INTO
MONDAY WITH PATCHY FOG OVERNIGHT. LARGE SURF WILL CONTINUE AT THE
BEACHES INTO TUESDAY. OTHERWISE...FAIR AND WARMER THROUGH THE END OF
THE WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT THROUGH WED)...THERE WERE A FEW CU AND SC W OF
THE MOUNTAINS WITH A COUPLE LIGHT SHOWERS. HIGH CLOUDS WERE ALSO
STREAMING OVER. THE 00Z NKX SOUNDING SHOWED DRYING WITH
STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL.

THE COMBINATION OF LINGERING LOW LEVEL MOISTURE AND VARIABLE HIGH
CLOUDINESS WILL CONTINUE PARTLY CLOUDY SKIES INTO MON. THERE COULD
BE A FEW BRIEF SHOWERS YET THIS EVENING AND PATCHES OF GROUND FOG BY
MORNING. THE STRONG W TO NW WINDS ACROSS THE MOUNTAINS AND LOCALLY
INTO THE DESERTS WILL WEAKEN OVERNIGHT. WARMER MONDAY AS HIGH
PRESSURE BEGINS TO BUILD. THE HIGH ALOFT AND WEAK OFFSHORE FLOW WILL
BRING MORE WARMING TUE WITH MAX TEMPS LOCALLY INTO THE MID 70S W OF
THE MOUNTAINS. MINOR TEMP CHANGES WED. MOSTLY CLEAR EXCEPT FOR A FEW
HIGH CLOUDS TUE AND WED.

&&

.LONG TERM (THU-SUN)...A WEAK SHORT WAVE TROUGH WILL MOVE PAST TO
THE N EARLY THU FOLLOWED BY MORE WEAK OFFSHORE FLOW AND RIDGING.
THIS WILL MAINTAIN FAIR AND MILD WEATHER THROUGH FRI. THERE SHOULD
BE COOLER DAYS AND A RETURN OF MARINE LAYER CLOUDS NEXT WEEKEND WITH
UPPER TROUGHING AND ONSHORE FLOW.

&&

.AVIATION...
250430Z...MAINLY VFR CONDITIONS THIS EVENING WITH SOME AREAS OF MVFR
NEAR KSAN AND KONT. ISOLATED LIGHT SHOWERS ARE EXPECTED TO END
COMPLETELY BY 12Z. STRONG WINDS IN THE MOUNTAINS AND DESERTS ARE
SHOULD EASE OVERNIGHT THROUGH MONDAY MORNING...ALTHOUGH SURFACE WIND
GUSTS TO 40KT ARE POSSIBLE NEAR KPSP AND KTRM THROUGH 06Z. SKIES ARE
EXPECTED TO BE MOSTLY CLEAR MONDAY.

&&

.MARINE...
250430Z...THE SAN CLEMENTE BASIN BUOY REPORTED A 15 FOOT WEST SWELL
AT 17 SECONDS THIS EVENING. THIS SWELL WAS BEGINNING TO MOVE INTO
THE INNER COASTAL WATERS AND WAVES OF 9 FEET WERE BEING REPORTED BY
LIFEGUARDS AT MISSION BEACH. THE LARGE SWELL WILL PEAK OVERNIGHT
INTO MONDAY MORNING..THEN DECREASE MONDAY AFTERNOON THROUGH TUESDAY.
WITH A HIGH TIDE OF ONLY 5.1 FT TONIGHT...FELT THAT A COASTAL FLOOD
WARNING WAS NOT NEEDED. HOWEVER...A FEW OF THE LARGEST WAVES COULD
CAUSE SOME BRIEF MINOR OVERFLOW AT THE USUAL TROUBLE SPOTS.
HAZARDOUS SEAS TONIGHT WILL CONTINUE THROUGH MONDAY EVENING DUE TO
THE LARGE SWELL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY THROUGH NOON TUESDAY FOR ALL COASTAL AREAS. SEE
LAXCFWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX.

&&

PUBLIC...DA
AVIATION...SV
Hazardous weather outlook, Feb 24, 8:00 PM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST SUN FEB 24 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-251200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST SUN FEB 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

A DEPARTING STORM WILL CONTINUE LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS.

THERE WILL ALSO BE LARGE SURF AT THE BEACHES AND A HEAVY SURF
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY FOR HIGH SEAS REMAINS IN EFFECT THROUGH MONDAY.

HIGH SURF ADVISORY REMAINS IN EFFECT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Orange County Coastal Areas

When
February 24, 10:00 PM PST to February 25, 1:00 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Fire Department/Rescue

High Surf, San Diego County Coastal Areas

When
February 24, 10:00 PM PST to February 25, 1:00 PM PST
Where
San Diego County Coastal Areas forecast zone
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84657, 84658.